Whether you’re of a fan of Indian food or other east Asian cuisines, you’ve probably been enjoying the spice turmeric. It is a bright yellow in color and is common in curry dishes. If you’ve ever wondered what gives those spicy dishes their vibrant hue, think turmeric. And while it lights up your plate with a gorgeous coloring, imagine how great that can be for inside your body. And it is. This spice, that is the main ingredients in many curries, aids in digestion, has anti-inflammatory properties, and is overall wonderful for your health. But did you know that the spice has become a popular additive in medications? Check out the rest of this story to learn why you should add more turmeric into your diet – especially if you’re dealing with arthritis or gout…
Besides offering pain relief – because of its anti-inflammatory properties – turmeric can also help relieve headaches, colds, reduce fever, even improve memory and offer relief from urinary tract infections. It’s practically a medicine you can take with every meal.
While turmeric has numerous health benefits that I’m sure you’re eager to start accessing, it can also be dangerous for some people. Why? The spice can interact with some prescription and over-the-counter medications to make them less effective.
According to Drugs.com, turmeric interacts with about 70 different drugs. To help you navigate the complicated health world, we’re providing some of the most common drug interactions with turmeric so you can start to avoid them.
Because this cannot be taken as medical advice, you should always speak to your healthcare provider before using turmeric as a home remedy. Although it can be shockingly effective, you don’t want it to accidentally weaken a critical medicine that you’re taking.
Blood thinners: Turmeric can make these drugs more effective. While that might sound good, it can be dangerous. If someone on aspirin, warfarin, coumadin and other blood thinners ingests a lot of turmeric, they can become more susceptible to bleeding if they get cut.
Stomach acid/heartburn medications: Whether you’re taking Pepcid, Zantac, Nexium or Omeprazole, you should be careful to add to much turmeric into your dinner. Because turmeric increases the production of some acids in the body, these medicines can become less effective. While there is not much harm here, if you’re symptoms are severe, turmeric could make them worse.
Diabetes medications: Because turmeric has the nearly magical effect of lowering blood sugar, it can interact strongly with diabetes medicines that lower blood sugar. If you’re taking such a medicine and eating turmeric, your blood sugar could drop very low. Be careful when using both at the same time.
If you’re pregnant, taking turmeric in medicinal amounts can be dangerous. While eating it in your food is likely safe, according to WebMD, taking it in pill form could put you at risk. It can stimulate the uterus and put the pregnancy at risk.
While turmeric is a wonderful natural remedy, if you’re taking drugs be careful about how they can interact.